When it's a matter of life and death

23rd December 2005 at 00:00
UK teachers are being asked to undergo training to give life-saving treatment should the need arise. Would you be able to administer such a remedy? Joe Clancy reports

A child in your school suffers severe allergic reactions to peanuts which could cause a potentially fatal anaphylactic shock. Would you be willing to administer the adrenaline injection that would save that child's life if an emergency occurred?

Or if a pupil in your class has a severe epileptic condition and suffers a prolonged seizure, would you take responsibility for administering rectal diazepam, via a tube inserted into the anus, that may prevent permanent brain damage occurring?

Would you even consider looking after an inhaler for a pupil prone to asthma attacks, or to give out antibiotics or pain killers to pupils recovering from minor ailments?

Medical emergencies rarely occur, but teachers are being asked to volunteer to undergo training to deliver life-saving treatment should they arise.

Should you agree? The advice from one major teaching union is don't. The second largest union, NASUWT, tells its members that there is no legal or contractual requirement for any teacher to administer medication to a pupil. It urges them not to do so.

The union's general secretary Chris Keates, says: "Teachers leave themselves very vulnerable to litigation from parents should things go wrong. If a child is coming into school with a condition that requires regular treatment, arrangements should be made by the parents or the school to determine how those needs are going to be met.

"Maybe there should be a carer on the school premises paid for by the local authority. There is too much of an assumption that if something needs doing a teacher will step in and fill the gap."

NASUWT warns that even the simplest medical request can create difficulties for teachers.

One of its members was subjected to a parental complaint after agreeing to look after an asthma inhaler. But the child had an asthma attack during a lunch break when the teacher was off the premises, and the inhaler was in a cupboard in a locked classroom.

The National Union of Teachers takes a similar, though perhaps less stringent view. Its official advice is: "Any decision to agree to administer medicines has to be a matter of individual choice and judgment.

"Apart from the obvious distress to a teacher who makes an error, all teachers who agree to administer medicines take on a legal responsibility to do so correctly. There is consequently always the risk that the teacher might be named in a legal claim for negligence."

Olive Forsythe, the NUT's spokeswoman, said: "You don't expect a surgeon to come out of an operating theatre to teach reading. Similarly, you cannot expect teachers to take on medical responsibilities.

"There are dangers for teachers. If you give medicine at the wrong time or in the wrong circumstances it can cause severe problems."

As a teacher, Christina Minns has sympathy with the unions' advice. But as a mother of a six-year-old child prone to severe anaphylactic reactions, she is grateful that not all her colleagues adhere to it. She works at Churchfields junior school, in Redbridge, east London, and her daughter Annabel is a pupil at the infants' school next door.

Just the slightest contact with peanuts can cause Annabel's lips to turn blue and her eyes to swell up "like golf balls". So far she has not had the reaction that causes a sufferer's airways to swell and so restrict breathing. "If that was to happen then it would be imperative that an adrenaline injection was administered as quickly as possible," said Mrs Minns. "Five minutes could be too late.

"In that situation we have got to know that there are enough trained people available to administer the drugs that would save her life."

In Redbridge, all teachers are routinely offered training to deliver the epinephrine injection, known as the epi pen, to pupils in an emergency.

They are then asked to sign a consent form if they agree to volunteer.

Anna Hadassi, the borough's school nurse co-ordinator, says there are more than 200 pupils in the borough who are prone to anaphylaxis and one school alone has nine, but there has never been a case where a teacher has used the epi pen.

But Mrs Minns is comforted by the fact that if Annabel were to go into anaphylactic shock, there would be enough teachers on site with the training to save her life. She does, however, accept that the responsibility carries a burden. "What does worry me is that my daughter would be given the epi pen when she doesn't need it," she added. "It is a huge responsibility for a teacher.

"Just looking at the faces of the other teachers when we have training makes me realise how scary it is for them, but we have to do it. It is important that there are as many people as possible that are trained to be in a position to help."

* The life-threatening conditions where teachers may be called upon to have training to deal with emergencies are:

Anaphylaxis: a severe allergic reaction to certain foods, insect stings, or drugs. During anaphylaxis, blood vessels leak, bronchial tissues swell and blood pressure drops, causing choking and collapse. Pre-loaded adrenaline injection must be given as soon as a serious reaction is suspected and an ambulance called. If there is no improvement in five to 10 minutes, give a second injection.

Diabetes: develops if the body is unable to produce any, or enough, insulin. A child may experience a hypoglycaemic episode, a hypo, during which blood glucose levels fall too low, and a "hypostop" drink or tablet may need to be administered. Staff may also need to supervise pupils who need to monitor their blood glucose levels by taking a small sample of blood.

Epilepsy: the most common serious neurological disorder. It is likely that most teachers, during their careers, will have several children with epilepsy in their classes. Pupils suffering prolonged seizures may require rectal diazepam. If arrangements can be made for two adults, at least one of the same gender as the child, to be present for such treatment, this minimises the potential for accusations of abuse.

Asthma: occurs when the airways narrow. Make sure the child or young person takes two puffs of reliever (blue) inhaler immediately. Continue to make sure the child takes one puff of reliever inhaler every minute for five minutes, or until their symptoms improve. Phone 999 or a doctor urgently if the child's symptoms do not improve in five to 10 minutes.

Log-in as an existing print or digital subscriber

Forgotten your subscriber ID?


To access this content and the full TES archive, subscribe now.

View subscriber offers


Get TES online and delivered to your door – for less than the price of a coffee

Save 33% off the cover price with this great subscription offer. Every copy delivered to your door by first-class post, plus full access to TES online and the TES app for just £1.90 per week.
Subscribers also enjoy a range of fantastic offers and benefits worth over £270:

  • Discounts off TES Institute courses
  • Access over 200,000 articles in the TES online archive
  • Free Tastecard membership worth £79.99
  • Discounts with Zipcar, Buyagift.com, Virgin Wines and other partners
Order your low-cost subscription today